North Carolina, 2008

Damaging Winds in North Carolina, July 9, 2008

July 9, 2008 · NWS RAH · 16 events in 9 counties and zones

Strong convective developed along the higher terrain and in the lee of the Appalachians during the afternoon. The storms and their associated outflow boundaries drifted east into the western and central piedmont, resulting in numerous reports of damaging thunderstorm wind gusts from the Triad to the Triangle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong convective developed along the higher terrain and in the lee of the Appalachians during the afternoon. The storms and their associated outflow boundaries drifted east into the western and central piedmont, resulting in numerous reports of damaging thunderstorm wind gusts from the Triad to the Triangle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 9, 2:07 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 9, 2:07 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
307 PM EDT WED JUL 9 2008

.SYNOPSIS...
A WARM AND HUMID AIR MASS OVER THE REGION... COMBINED WITH AN
UPPER LEVEL DISTURBANCE WILL RESULT IN SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING. A COLD FRONT WILL APPROACH FROM THE
NORTHWEST ON THURSDAY AND MOVE THROUGH THE AREA ON FRIDAY.
&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 210 PM WEDNESDAY...

MUCH OF WESTERN AND CENTRAL NC CONTINUES TO RAPIDLY DESTABILIZE
BENEATH STRONG HEATING. MUCAPES ARE ALREADY UP TO 2500-3000 J/KG
MAINLY OVER THE WESTERN AND SOUTHERN CWA... STRONG ALTHOUGH NOT
QUITE AS PROFOUND AS THE 4000+ J/KG SEEN YESTERDAY DUE IN PART TO
WARMER MID LEVELS IN THE WAKE OF YESTERDAYS -12C COLD POOL AT 500
MB. EFFECTIVE BULK SHEAR HAS INCREASED BUT REMAINS MARGINAL...
AROUND 20-25 KTS. WHAT WILL LIKELY BE ROUND ONE OF CONVECTION IS
ALREADY DEVELOPING OVER THE HIGHER TERRAIN... AND WHAT LOOKS LIKE
ROUND TWO... A BROKEN BAND OF STRONG TO SEVERE STORMS FROM FAR SW VA
INTO NE AND SOUTH CENTRAL TN JUST AHEAD OF THE MID LEVEL VORTICITY
LOBE... SHOULD ARRIVE SEVERAL HOURS LATER. ONE HOPES THE INITIAL
CONVECTION WILL HELP STABILIZE THE BOUNDARY LAYER SUFFICIENTLY TO
MINIMIZE THE IMPACT OF THE SECOND LINE OF CONVECTION... BUT THIS
SHOULD NOT BE COUNTED ON IN SUCH A MOIST AND UNSTABLE REGIME... AND
IN BASIC TERMS WERE STILL LOOKING AT A THREAT OF ORGANIZED SEVERE
STORMS FROM THIS AFTERNOON WELL THROUGH TONIGHT. THE GREATER RISK
SHOULD BE ACROSS THE NORTH (BETTER LOW LEVEL WIND FIELDS AND MID
LEVEL DYNAMICS). THE PROJECTED INSTABILITY IN THE HAIL GROWTH ZONE
(-10C TO -30C) IS NOT AS HIGH AS YESTERDAY BUT IS STILL RESPECTABLE
AT 500+ J/KG... SO WHILE HAIL WILL STILL BE POSSIBLE... DAMAGING
WINDS WITHIN BOWING SEGMENTS MAY BE A LARGER THREAT WITH STORMS
TODAY. AND OF COURSE WITH PRECIPITABLE WATER STILL NEAR 150% OF
NORMAL WITH TRAINING ECHOES AND INCIPIENT WET SOIL IN MANY
LOCATIONS... FLOODING OF STREETS / URBAN LOCATIONS / CREEKS AND
OTHER VULNERABLE AREAS ARE VERY POSSIBLE. AFTER HIGHS TODAY OF
88-92... EXPECT LOWS TONIGHT OF 69-74.

YET ANOTHER DAY OF STRONG CONVECTION APPEARS IMMINENT ON THURSDAY...
AHEAD OF THE INCOMING FRONT NOW PUSHING INTO THE OHIO VALLEY. AN
UPPER JETLET LOCATED OVER NRN MO THIS MORNING INDUCES AN UPPER
DIVERGENCE MAXIMUM OVER NC LATE IN THE DAY... AND THIS FEATURE...
COUPLED WITH INCREASING MID LEVEL DPVA AS A LOBE OF VORTICITY DROPS
SOUTHEAST INTO VA/NRN NC LATE IN THE DAY... WILL PROVIDE SYNOPTIC
FORCING FOR ASCENT DURING THE AFTERNOON AND EVENING. FORECAST
PARAMETERS FAVORING INTENSE UPDRAFTS AND ORGANIZED STORMS ARE BEST
ACROSS THE SOUTHERN CWA... ASSUMING THE FRONT IS ABLE TO WORK INTO
THE NRN CWA FROM THE NORTH... ALTHOUGH BASED ON THE CLIMATOLOGY OF
FRONTS IN NC IN SUMMER... THE FRONT MAY END UP MAKING MINIMAL
PROGRESS INTO OUR STATE. BUT ACROSS AT LEAST THE SOUTHERN TWO THIRDS
OF CENTRAL NC... MODERATE INSTABILITY (GFS SURFACE CAPE OF 1500-2500
J/KG) AND DEEP LAYER SHEAR OF 25-30 KTS SHOULD AGAIN FORCE STRONG
STORMS. PRECIPITABLE WATER IS EXPECTED TO REACH NEAR 2 INCHES... AND
WITH RELATIVELY WEAK STEERING AND AN LCL-TO-FREEZING-LEVEL LAYER
NEAR 3.5 KM... VERY HEAVY DOWNPOURS AND STREET FLOODING ARE QUITE
POSSIBLE. HIGHS 86-90. -GIH

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 300 AM WEDNESDAY...
CONVECTION WILL LIKELY BE ONGOING AT THE BEGINNING OF THIS FORECAST
PERIOD. APPROACHING COLD FRONT ALONG WITH DISTURBANCES IN THE
WESTERLY FLOW AND DIFFERENTIAL HEATING ACROSS THE MOUNTAINS SHOULD
HELP INITIATE CONVECTION. INSTABILITY SHOULD BE MODEST WITH CAPE
VALUES IN THE 1000 TO 1500 J/KG RANGE. WIND FIELD IS EXPECTED TO
BE UNIDIRECTIONAL FROM THE WEST WITH FAIRLY LIGHT VELOCITIES IN THE
LOWER 4KM OF THE ATMOS. EXPECT THE COVERAGE ON THURSDAY TO BE
SIMILAR OR LESS THEN TODAY. BEST COVERAGE SHOULD BE ACROSS THE
SOUTHERN HALF OF CENTRAL NC WITH DAMAGING SFC WINDS THE GREATEST
THREAT. CONVECTION WILL MOVE FROM WEST OR NORTHWEST TO SOUTHEAST
WITH THE BULK OF THE ACTIVITY OVER BY LATE EVENING. WILL KEEP POPS
THE HIGHEST IN THE SOUTHEAST UP TO HIGH CHC CATEGORY AND KEEP AT
LEAST SLIGHT CHC UP FOR MOST OF THE NIGHT ACROSS THE ENTIRE CWA.
OVERNIGHT LOWS WILL RANGE NEAR OR JUST ABOVE MOS CONSENSUS.

COLD FRONT MOVES INTO THE CWA LATE THURS NIGHT OR FRIDAY MORNING.
POSITION OF FRONT WILL OBVIOUSLY DRIVE FORECAST DETAILS AND SETS
UP LOCATIONS FAVORABLE FOR CONVECTION. GUIDANCE VARIES WITH THE
EXACT PLACEMENT BUT BY FRI AFTN THE FRONT SHOULD BE SETUP ACROSS
SOUTHERN NC WITH A MORE STABLE AIRMASS BEHIND THE FRONT. PREFER
THE SLOWER...GFS LIKE...SOLUTION AS UPPER FLOW IS MAINLY WESTERLY
AND CONFINED FURTHER NORTH IN THE MID ATLANTIC. WILL INCLUDE
CHANCE POPS ACROSS E AND S ZONES WITH SLIGHT CHANCE POPS
ELSEWHERE. HIGH TEMPS ON FRIDAY SHOULD RANGE IN THE MID TO UPPER
80S OR SIMILAR TO MOS CONSENSUS VALUES.

AFTER DIURNAL CONVECTION FADES ON FRIDAY EVENING SKIES WILL BECOME
PARTLY CLOUDY WITH OVERNIGHT LOWS IN THE MID TO UPPER 60S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 300 PM WEDNESDAY...

FAIRLY QUIET WEATHER PATTERN SETTING UP FOR THE REMAINDER OF THE
FORECAST PERIOD. MAIN UPPER FLOW GENERALLY REMAINS NORTH OF THE
REGION WITH RIDGING ACROSS THE GULF COAST REGION. A TROUGH SWINGS
THROUGH THE AREA ON MONDAY OR MONDAY NIGHT ENHANCING THE THREAT OF
CONVECTION. MODEL GUIDANCE IN BETTER AGREEMENT WITH THIS SYSTEM
BUT LIMITED CONFIDENCE RESULTS IN POPS IN THE 30 TO 40 POP RANGE.
TEMPS SHOULD RANGE IN THE UPPER 80S TO LOWER 90S WITH LOWS IN THE
MID 60S TO NEAR 70.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 215 PM WEDNESDAY...

EARLIER MVFR-IFR CLOUDS HAVE MIXED OUT TO SCATTERED CUMULUS AOA 3500
FT WITH PATCHY MID CLOUDS ABOVE. VFR CONDITIONS WILL BE MOST
PREVALENT OVER THE NEXT 10-12 HOURS... HOWEVER MVFR-IFR CONDITIONS
ARE LIKELY WITHIN THUNDERSTORMS... SEVERAL OF WHICH WILL BE MOVING
OFF THE HIGHER TERRAIN OF WESTERN NC INTO THE INT/GSO VICINITIES
THROUGH LATE AFTERNOON. THESE STORMS ARE LIKELY TO ORGANIZE FURTHER
AS THEY HEAD EAST TO THE RDU AREA AFTER 20Z... THEN TO RWI/FAY AFTER
21Z... ALTHOUGH ISOLATED CELLS MAY DEVELOP AHEAD OF THESE STORMS AND
APPROACH FAY. ANOTHER ROUND OF STORMS IS LIKELY FROM MID EVENING
INTO THE OVERNIGHT HOURS AS A BAND OF STORMS NOW STRETCHING FROM SW
VA THROUGH NE AND SCNTRL TN HEADS EASTWARD THROUGH CENTRAL NC. THEN
LATER TONIGHT... AFTER 06Z-08Z... WE CAN EXPECT SCATTERED MVFR-IFR
CLOUDS... BECOMING BROKEN FROM TIME TO TIME THROUGH 13Z THURSDAY
MORNING.

LOOKING BEYOND MIDDAY THURSDAY... THE CHANCE FOR MVFR-IFR CONDITIONS
IN STORMS CAN BE EXPECTED FROM EARLY THURSDAY AFTERNOON INTO THE
EVENING... ESPECIALLY AT (BUT NOT LIMITED TO) FAY AND SURROUNDING
AREAS OF SOUTHERN NC. THE CHANCE FOR MVFR/IFR SHOWERS AND STORMS
WILL PERSIST ACROSS THE SOUTH AND EAST (INCLUDING RWI/RDU/FAY) ON
FRIDAY/FRIDAY NIGHT... THEN AGAIN ON MONDAY AHEAD OF ANOTHER FRONT
APPROACHING FROM THE NORTHWEST. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BLAES
NEAR TERM...HARTFIELD
SHORT TERM...BLAES
LONG TERM...BLAES
AVIATION...HARTFIELD
Hazardous weather outlook, Jul 9, 3:21 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
421 AM EDT WED JUL 9 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-100830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
421 AM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED OVER CENTRAL NORTH CAROLINA
THIS AFTERNOON THROUGH EARLY TONIGHT. A FEW OF THESE STORMS MAY
BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS OVER 60 MPH OR LARGE
HAIL IN EXCESS OF ONE INCH IN DIAMETER. FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AS WELL AS LOCALLY HEAVY DOWNPOURS...WILL
ALSO BE THREATS FROM ANY THUNDERSTORM. THE GREATEST THREAT OF
SEVERE STORMS WILL BE BETWEEN 1 PM THIS AFTERNOON AND 10 PM
TONIGHT.

PEOPLE ACROSS CENTRAL AND EASTERN NORTH CAROLINA SHOULD KEEP UP
WITH THE LATEST CONDITIONS AND FORECASTS THROUGHOUT THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AS A WARM
MOIST AIR MASS REMAINS IN PLACE OVER THE REGION. A FEW STORMS
COULD REACH SEVERE LIMITS...WITH THE MAIN THREAT BEING ISOLATED
DAMAGING WIND GUSTS AND SEVERE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 1 PM AND 10 PM
TODAY. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

In the hours before

Local storm report, Jul 9, 9:35 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1035 AM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     RICHFIELD               35.47N 80.26W
07/08/2008                   STANLY             NC   FIRE DEPT/RESCUE

            4 MOBILE HOMES BLOWN OVER AT MOBILE HOME MANUFACTURER.
            ONE MOBILE HOME BLOWN 100 FEET.

&&

BLAES
Local storm report, Jul 9, 11:05 AM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1205 PM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     1 WNW DURHAM            35.99N 78.94W
07/04/2008                   DURHAM             NC   PUBLIC

            LATE REPORT OF THUNDERSTORM DAMAGE FROM JULY 4. NUMEROUS
            TREES BLOWN DOWN IN VICINITY OF PERKINS ROAD...AND OFF OF
            ACADEMY BETWEEN PINECREST ROAD AND WRIGHTWOOD AVENUE.
            REPORTED BY FORMER NEWSPAPER REPORTER.

&&

DJF
Local storm report, Jul 9, 11:07 AM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1207 PM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     1 SW ROCKINGHAM         34.93N 79.77W
07/09/2008                   RICHMOND           NC   PUBLIC

            REPORT OF SEVERAL TREES DOWN IN CENTRAL WESTERN RICHMOND
            COUNTY.

&&

LEPAGANO

The radar

The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
July 9, 2:12 PM EST to 2:20 PM EST
Where
Forsyth County, 1.38 mi S of Donnaha to 0.76 mi NE of Tobaccoville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.210, -80.430

Numerous tree and power-lines were blown down along Highway 67, including along Rolling View Drive. Trees were also reported blown down near the intersection of Bethania Ridge Road and Doral Drive.

Thunderstorm Wind, Forsyth

When
July 9, 2:15 PM EST
Where
Forsyth County, 1.95 mi SSE of Donnaha
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.206, -80.412

Several trees and power-lines down on Highway 67.

Thunderstorm Wind, Forsyth

When
July 9, 2:20 PM EST
Where
Forsyth County, 1.66 mi N of Bethania
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.204, -80.350

Several trees were blown down across Bethania Ridge Road near Doral Drive.

Thunderstorm Wind, Forsyth

When
July 9, 2:55 PM EST
Where
Forsyth County, 0.14 mi NW of Clemmons
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.021, -80.382

Multiple trees were blown down on Highway 158 near Lewisville-Clemmons Road.

Thunderstorm Wind, Person

When
July 9, 4:20 PM EST
Where
Person County, 1.81 mi SW of Woodsdale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.462, -78.994

One tree was blown down across Country Club Road about 4 to 5 miles north of Roxboro.

Thunderstorm Wind, Alamance

When
July 9, 4:22 PM EST
Where
Alamance County, 0.72 mi SSW of Alamance to 2 mi SSE of Alamance
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.021, -79.487

Numerous trees were blown down across Friendship Patterson Mill Road and NC Highway 62.

Thunderstorm Wind, Person

When
July 9, 4:22 PM EST
Where
Person County, 1.38 mi N of Woodsdale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.500, -78.970

A few trees were blown down approximately 5 miles west of Bethel Hill.

Thunderstorm Wind, Person

When
July 9, 4:30 PM EST
Where
Person County, 1.67 mi W of Triple Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.480, -78.880

One tree was blown down at Mayo Lake County Park.

Thunderstorm Wind, Orange

When
July 9, 4:54 PM EST
Where
Orange County, 1.6 mi NNE of Hillsborough
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.101, -79.107

Law enforcement reported downed trees on power-lines along NC-HWY 86 near Rocky Lane.

Thunderstorm Wind, Durham

When
July 9, 5:10 PM EST
Where
Durham County, 2.34 mi WSW of West Durham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.986, -78.958

One tree was blown down across US Highway 15-501 near exit 106.

Thunderstorm Wind, Granville

When
July 9, 5:20 PM EST
Where
Granville County, 1.31 mi ESE of Shoofly
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.210, -78.700

One tree was blown down across Sanders Road near Belltown Road.

Thunderstorm Wind, Anson

When
July 9, 5:24 PM EST
Where
Anson County, 3.56 mi ESE of Fountain Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.053, -80.246

One tree was blown down across Bowers Road near NC Highway 218.

Thunderstorm Wind, Wake

When
July 9, 5:45 PM EST
Where
Wake County, 0.56 mi W of Purnell
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
36.020, -78.580

A 68 mph wind gust was measured on Purnell Road.

Thunderstorm Wind, Anson

When
July 9, 5:52 PM EST
Where
Anson County, 1.75 mi W of Lilesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.974, -80.001

One tree was blown down across Stanback Ferry Road.

Thunderstorm Wind, Montgomery

When
July 9, 6:16 PM EST
Where
Montgomery County, 2.59 mi WSW of Dry Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.191, -79.794

One tree was blown down across Graham Road south of Candor.

Thunderstorm Wind, Wake

When
July 9, 6:38 PM EST
Where
Wake County, 1.93 mi WNW of Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.690, -78.582

One tree was blown down across White Oak Road near the White Oak Shopping Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124770, 124771, 124772, 124774, 124776, 124778, 124779, 124780, 124782, 124784, 124785, 124786, 124748, 124787, 124789, 124790.